Arizona, 2010

High Wind in Arizona, May 23, 2010

May 23, 2010 · NWS TWC · 1 event in 1 county or zone

A strong and cold storm system passed through northern Arizona and the Great Basin, resulting in strong southwest winds across much of southeast Arizona. The strongest winds were focused well ahead of the system's cold front, across Cochise County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A strong and cold storm system passed through northern Arizona and the Great Basin, resulting in strong southwest winds across much of southeast Arizona. The strongest winds were focused well ahead of the system's cold front, across Cochise County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 23, 2:30 PM MST, 30 minutes earlier.

Area forecast discussion, May 23, 2:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SUN MAY 23 2010

.SYNOPSIS...A WEATHER SYSTEM PASSING THROUGH THE REGION WAS
RESPONSIBLE FOR THE WINDY CONDITIONS TODAY. THIS SYSTEM WILL PASS
WELL EAST OF THE AREA BY MONDAY FOR LESS WIND TO START THE WORK
WEEK. COOLER AIR ASSOCIATED WITH THE SYSTEM WILL RESULT IN HIGH
TEMPERATURES A FEW DEGREES BELOW NORMAL THROUGH TUESDAY.
THEREAFTER...WARMER TEMPERATURES WILL RETURN WITH HIGH TEMPERATURES
PEAKING AROUND THURSDAY.

&&

.DISCUSSION...WINDY AND DRY CONDITIONS WERE THE MAIN STORY TODAY AS
A WEATHER SYSTEM CONTINUED TO TRACK THROUGH SOUTHERN NEVADA/
SOUTHEAST CALIFORNIA. SPEEDS HAVE BEEN RANGING FROM 20 TO 30 MPH
WITH GUSTS UP TO 40 MPH SO FAR ACROSS SOUTHEAST ARIZONA. MUCH
STRONGER WINDS WERE OBSERVED ACROSS NORTHEAST ARIZONA WHERE GUSTS
OVER 45 MPH WERE COMMON WITH AREAS OF BLOWING DUST. NO REPORTS OF
BLOWING DUST PROBLEMS YET IN SOUTHEAST ARIZONA AND NO INDICATION IN
THE SATELLITE 11-12 CHANNEL IR OR VISIBLE IMAGERY. EXPECT WINDS TO
DIMINISH LATE THIS EVENING...BUT REMAIN BREEZY OVERNIGHT IN THE
MOUNTAINS. A COOLER AIRMASS ASSOCIATED WITH THE SYSTEM WAS SPREADING
INTO ARIZONA THIS AFTERNOON. THIS WILL RESULT IN AFTERNOON HIGHS A
FEW DEGREES BELOW NORMAL THROUGH TUESDAY. THEREAFTER...MODELS PLACE
THE WESTERN EDGE OF A HIGH PRESSURE RIDGE CENTERED OVER THE CENTRAL
UNITED STATES ACROSS ARIZONA. GFS MODEL SUGGESTED THAT MID LEVEL
MOISTURE WILL WORK ITS WAY AS FAR WEST AS THE ARIZONA AND NEW MEXICO
STATE LINE BY THURSDAY. THIS LOOKED REASONABLE GIVEN THE POSITION OF
THE HIGH CENTER. THUS...WILL INTRODUCE SOME LOW POP VALUES FOR NOW
IN OUR EASTERN ZONES WITH THE HIGHEST VALUES IN THE WHITE MOUNTAINS.
ANOTHER SYSTEM WAS PROGGED TO ENTER THE WESTERN STATES AROUND
FRIDAY...SHIFTING THE HIGH PRESSURE RIDGE EAST AND THE MID LEVEL
MOISTURE WITH IT. THIS NEXT SYSTEM WILL LIKELY BRING ANOTHER ROUND
OF STRONG WINDS LATE IN THE WEEK.

&&

.AVIATION...CLEAR TO MOSTLY CLEAR SKIES THROUGH MONDAY. STRONG SWLY
SURFACE WINDS OF 20 TO 30 KTS WITH LOCAL GUSTS UP TO 45
KTS...ESPECIALLY EAST OF KTUS THROUGH ABOUT 03Z. WINDS WILL DIMINISH
THEREAFTER AND BECOME LESS THAN 10 KTS OVERNIGHT. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN
ARIZONA TONIGHT..AND PUSH EAST OF THE REGION MONDAY.  20-FOOT/10
MINUTE SUSTAINED WINDS 20 TO 25 MPH/GUSTS OF 35-50 MPH ARE EXPECTED
TO CONTINUE INTO THE EVENING BEFORE DIMINISHING TONIGHT. IN
ADDITION...RELATIVE HUMIDITY VALUES WILL BE BELOW 15 PERCENT.
THUS...A RED FLAG WARNING REMAINS IN EFFECT INTO THIS EVENING.

FOLLOWING THIS WEATHER SYSTEM...LESS WIND AND COOLER TEMPERATURES
ARE EXPECTED MONDAY. TEMPERATURES WILL WARM BACK UP DURING THE
MIDDLE OF THIS WEEK AS HIGH PRESSURE ALOFT BUILDS BACK OVER THE
REGION. SOME AFTERNOON BREEZINESS IS POSSIBLE DURING THE WEEK...WITH
STRONGER WINDS POSSIBLY RETURNING BY THE END OF THE WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    WIND ADVISORY IN EFFECT TIL 8 PM TODAY FOR ALL OF SOUTHEAST
    ARIZONA AZZ019-029>035.

    RED FLAG WARNING IN EFFECT TIL 8 PM TODAY FOR ALL FIRE ZONES
    AZZ146>148.

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 23, 6:19 AM MST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
619 AM MST SUN MAY 23 2010

AZZ019-029>035-240300-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
619 AM MST SUN MAY 23 2010

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING...

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY WINDS WILL INCREASE THROUGH THE DAY. A WINDY ADVISORY
AND RED FLAG WARNING IS IN EFFECT FROM 12 NOON THROUGH 8 PM MST. PLEASE
REFER TO WWUS75 KTWC...PHXNPWTWC AND WWUS85 KTWC...PHXRFWTWC FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cochise County

When
May 23, 3:00 PM MST to 5:00 PM MST
Where
Cochise County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Fort Huachuca ASOS measured a wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221637.